Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

What causes chronic dry cough?

User rating for this question
Excellent
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1828 Questions
Question
Hi,
I have been taking pariet for three weeks now to attempt to deal with a dry cough, possibly caused by gastric reflux. It was present when trying to speak only, which seems to suggest vocal cord involvement. The cough has not gone away fully yet and may still be variable, I am not sure if it is better than at the start.
How long can a ppi such as pariet be taken safely? Does the risk of bacterial infection of the intestinal tract increase greatly with prolonged treatment with proton pump inhibitors? What would be the best way to taper off the ppi without having a rebound effect? Should I consider taking zantac for a while after stopping pariet and how long should that last? I have already taken zantac in the past so would that affect how long I could take it this time?

What other factors could cause the dry cough, if the ppi treatment hasn't solved the problem? Could bile reflux also be a cause?


Thanks.

Posted Sun, 3 Aug 2014 in Digestion and Bowels
 
 
Answered by Dr. Ratnakar Kini 9 hours later
Brief Answer:
Answer given below

Detailed Answer:
Hi,
Thanks for getting back to me with more questions.

You have chronic cough.
The first step to do is get a chest x-ray done. If it shows any signs of lung infection, then it has to be treated to relieve cough.
If the chest x-ray is normal, then the following could be the reason for your cough-
1. Gastroesophageal reflux disease
2. Asthma
3. Post nasal drip

I presume you are not on any ACEI medications ( Medications to treat high blood pressure) which is another cause for chronic cough.

The above things should be looked in to.

If it is due to GERD, then there would be relief with Pariet.
PPI like Pariet are very safe medications especially in young individuals like you and it does not cause any serious side effects.

A study done as late as 2012 has said the link between PPI and small intestinal bacterial overgrowth is controversial.

You can initially take Pariet for 8 weeks. Yes rebound effect can occur with PPI. But it is not common and does not occur in all individuals.
Yes you can consider taking Zantac while withdrawing Pariet. There is no strict protocol to how long you should continue with it. You can take it for another 2 weeks.

I hope that answers your question.
Let me know if I can assist you further.
Regards,
Dr.R.K.
Above answer was peer-reviewed by
 
Follow-up: What causes chronic dry cough? 38 minutes later
Thanks Dr. Kini,

I have recently had a chest X-ray but not specifically looking for lung infection, it was due to chest pain which was later found out to be due to muscle strain (at least on the blood test). The ENT doctor looked through the nose and didn't find much and said it was unlikely there was any post-nasal drip. I am also not on any blood-pressure medications.

I feel it is likely due to GERD, I have attached the photo taken of the throat and it seems inflamed but I am not sure because I don't know what it should look like. I will also ask an ENT doctor here.

With withdrawal from PPI, how should that be done? Should I just stop the PPI completely and then take Zantac or take a PPI one day and then Zantac the next and then gradually stop the PPI, eg. one day PPI, two days Zantac?


Thanks,
Regards.
 
 
Answered by Dr. Ratnakar Kini 46 hours later
Brief Answer:
Answer given below

Detailed Answer:
Hi,
Good that you have undergone tests to rule out some of the causes I have mentioned.
Yes you can stop PPI completely and start zantac from the next day.

Let me know if I can assist you further.
Regards,
Dr.R.K
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor